Contac is the brand name for a cough, cold, and allergy medicine that contains several ingredients. Contac overdose
occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Dextromethorphan hydrobromide
- Diphenhydramine hydrochloride
- Pseudoephedrine hydrochloride
Note: Not all of these ingredients are found in every form of Contac.
The ingredients are found in Contac, as well as in some over-the-counter herbal products advertised for weight loss and athletic performance-enhancing effects.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check the level of acetaminophen in the blood.
Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Antidote to prevent liver failure if acetaminophen levels are high (See: Acetaminophen overdose
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medication to treat symptoms
- Tube through the nose into the stomach to wash out the stomach (gastric lavage)
This type of overdose tends to be mild. However, if enough product is taken, serious complications can occur from the acetaminophen part of this product. How well a patient does depends on how much product was taken and how soon they receive medical treatment. Death can occur.
Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 8.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Elsevier Mosby; 2013:chap 150.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.